Hi Rex @rexbeer, welcome to Mayo Clinic Connect. Prednisone is that magic pill for arthritis. I have polymyalgia rheumatica (PMR) which is currently in remission. I have had two occurrences of PMR six years apart. Both were treated starting with 20 mg prednisone dosage. The first time it took me about 3 years to taper off of prednisone. The second occurrence it took me about 1-1/2 years to taper off. The biggest side effect I had was weight gain – about 50+ pounds the first time but knowing that the second time I was able to make some lifestyle changes that helped me control the weight gain. I was able to keep it between 5 and 10 pounds. Mayo Clinic has some information here:
Prednisone and other corticosteroids
Two of the long term effects I already have but I'm not sure if the two uses of prednisone were to blame – thin bones (osteoperosis) and thin skin. I'm forever bumping into things with my arms and surprised to see a trickle of blood or a wound and I never even felt what caused it. I had figured it was part of my aging at 75. I think it might depend on if you are in a high risk group but I'm not sure. I did find a study that talks to this point a little…
Monitoring long-term oral corticosteroids | BMJ Open Quality
Have you asked your doctor what they think about any long term side effects that might apply to you?